Alert archive / Kansas / River Flood Warnings in 2008

River Flood Warning 2, NWS Topeka, KS

March 18, 2008Anderson County, Franklin County, Kansas

NWS Topeka, KS issued this river flood warning at Mar 18, 2008, 2:58 AM CDT for Anderson County, Franklin County, Kansas. It took effect at Mar 18, 2008, 4:30 AM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2008, 2:58 AM CDT (07:58 UTC)
In effect from
Mar 18, 2008, 4:30 AM CDT
Expired
Mar 18, 2008, 5:31 PM CDT
In force
13 hr
Issued by
NWS Topeka, KS
Flood severity
Minor

Counties Anderson County, KS, Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 101 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KTOP 180758
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
258 AM CDT TUE MAR 18 2008

...THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING STREAMS IN KANSAS... 

  POTTAWATOMIE CREEK NEAR SCIPIO 1SE AFFECTING ANDERSON AND FRANKLIN 
  COUNTIES

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

KSC003-059-181558-
/O.NEW.KTOP.FL.W.0002.080318T0930Z-080319T0121Z/
/SIPK1.1.ER.080318T0930Z.080318T1200Z.080318T1321Z.NO/
258 AM CDT TUE MAR 18 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE POTTAWATOMIE CREEK NEAR SCIPIO 1SE.
* UNTIL THIS EVENING...OR UNTIL THE WARNING IS CANCELLED.
* AT  2:45 AM TUESDAY THE STAGE WAS 22.6 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 23.0 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE EARLY THIS MORNING AND 
  CONTINUE TO RISE TO NEAR 23.5 FEET AROUND SUNRISE. THE RIVER WILL 
  FALL BELOW FLOOD STAGE BY LATE MORNING.
* IMPACT...AT 23.6 FEET...FARMERS FIELD TO THE NORTH OF THE CREEK NEAR
  OHIO ROAD FLOODS.

$$
2 follow-up statements
000 
WGUS83 KTOP 181522
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
1022 AM CDT TUE MAR 18 2008

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING STREAMS IN KANSAS...
 
  POTTAWATOMIE CREEK NEAR SCIPIO 1SE AFFECTING ANDERSON AND FRANKLIN 
  COUNTIES 
 
SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

KSC003-059-182322-
/O.EXT.KTOP.FL.W.0002.000000T0000Z-080319T0427Z/
/SIPK1.1.ER.080318T0857Z.080318T1445Z.080318T1627Z.NO/
1022 AM CDT TUE MAR 18 2008

...FLOOD WARNING EXTENDED UNTIL THIS EVENING...THE FLOOD WARNING 
CONTINUES FOR
  THE POTTAWATOMIE CREEK NEAR SCIPIO 1SE.
* UNTIL THIS EVENING...OR UNTIL THE WARNING IS CANCELLED.
* AT  9:45 AM TUESDAY THE STAGE WAS 23.8 FEET. 
* MINOR FLOODING IS OCCURRING. 
* FLOOD STAGE IS 23.0 FEET.
* FORECAST...THE CREEK HAS CRESTED AND WILL CONTINUE TO FALL TO BELOW
  FLOOD STAGE BY LATE THIS AFTERNOON.
* IMPACT...AT 23.6 FEET...FARMERS FIELD TO THE NORTH OF THE CREEK
  NEAR OHIO ROAD FLOODS.

$$
000 
WGUS83 KTOP 182231
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
531 PM CDT TUE MAR 18 2008

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING STREAMS IN 
KANSAS...
  POTTAWATOMIE CREEK NEAR SCIPIO 1SE AFFECTING ANDERSON AND FRANKLIN
  COUNTIES
 
...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING STREAMS IN KANSAS..
  NEOSHO RIVER NEAR NEOSHO RAPIDS AFFECTING COFFEY AND LYON COUNTIES
 
SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

KSC031-111-190631-
/O.CON.KTOP.FL.W.0003.000000T0000Z-080320T0222Z/
/NEOK1.2.ER.080318T2330Z.080319T0600Z.080319T0822Z.NO/
531 PM CDT TUE MAR 18 2008

THE FLOOD WARNING CONTINUES FOR
  THE NEOSHO RIVER NEAR NEOSHO RAPIDS.
* UNTIL WEDNESDAY EVENING...OR UNTIL THE WARNING IS CANCELLED.
* AT  5:00 PM TUESDAY THE STAGE WAS 19.8 FEET. 
* MODERATE FLOODING IS FORECAST.
* FLOOD STAGE IS 22.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY THIS EVENING AND CONTINUE TO 
  RISE TO NEAR 23.5 FEET BY EARLY WEDNESDAY MORNING. THE RIVER WILL 
  FALL BELOW FLOOD STAGE BY WEDNESDAY MORNING.
* IMPACT...AT 23.0 FEET...WATER OVERTOPS THE ROAD ON THE WEST SIDE OF 
  THE BRIDGE OVER THE NEOSHO RIVER.

$$

KSC003-059-182301-
/O.CAN.KTOP.FL.W.0002.000000T0000Z-080319T0427Z/
/SIPK1.1.ER.080318T0857Z.080318T1445Z.080318T2043Z.NO/
531 PM CDT TUE MAR 18 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE POTTAWATOMIE CREEK NEAR SCIPIO 1SE.
* AT  4:45 PM TUESDAY THE STAGE WAS 22.7 FEET. 
* FELL BELOW FLOOD STAGE AT  3:43 PM TUESDAY.
* FLOOD STAGE IS 23.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 14.7 FEET BY 
  WEDNESDAY MORNING.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Mar 17, 3:08 PM CDT, 11 hours 50 minutes earlier.

Area forecast discussion, Mar 17, 3:08 PM CDT, 11 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
308 PM CDT MON MAR 17 2008

.DISCUSSION...

STRONG UPPER TROUGH CONTINUES TO CHURN OVER THE SW CONUS THIS
AFTERNOON...WHILE DEEP GULF MOISTURE STREAMED NORTHWARD ON A 40-50KT
850MB JET THROUGH THE DAY...AND BROAD ISENTROPIC LIFT HELPED TO
SUSTAIN RAIN SHOWERS THROUGH THE DAY. SFC LOW AND WARM FRONT
REMAINED WELL SOUTH OF THE REGION TODAY...WHICH MADE FOR NEAR NULL
CHANCE FOR SEVERE WEATHER. THUNDER WAS EVEN REASONABLE HARD TO COME
BY THIS AFTERNOON...WITH ONLY A HANDFUL OF CG STRIKES EVIDENT ON
LOCAL PLOTS. STORM TOPS WERE ONLY 6-8K FT...AND UNABLE TO TAP INTO
THE MEAGER AVAILABLE ELEVATED INSTABILITY. HEAVY RAIN WAS MUCH
EASIER TO COME BY....WITH PWATS IN THE 0.8 TO 1.2 INCH RANGE THROUGH
THE AFTERNOON. GROUND/CREEKS/STREAMS WERE ABLE TO HOLD QUITE A BIT
OF WATER AFTER RECENT BIT OF DRY WEATHER...SO FLOODING WAS HELD TO A
MINIMUM. IT WAS REPORTED THAT A FEW DRAINAGE DITCHES AND CREEK BEDS
WERE FILLED TO CAPACITY...BUT NO OTHER ISSUES. TWO AREA OF
PRECIPITATION WERE EVIDENT ACROSS THE LOCAL AREA...ONE OVER NORTH
CENTRAL KS THAT WAS ENHANCED BY A QUICK MOVING SHORTWAVE THAT LIFTED
THROUGH THE SOUTHWESTERLY FLOW ALOFT...AND ONE OVER EAST CENTRAL AND
NE KS ALSO ENHANCED BY A WEAK SHORTWAVE...AND NEAR A WEAK
CONVERGENCE BOUNDARY NORTH OF THE WARM FRONT. PRECIPITATION HAD
ENDED FOR THE MOST PART ACROSS NORTH CENTRAL KANSAS ONCE THE
SHORTWAVE EXITED TO THE NORTHEAST...AND WAS BEGINNING TO TAPER OFF
ACROSS THE REST OF THE AREA AT FORECAST TIME.

TONIGHT...UPPER TROUGH WILL MAKE LITTLE HEADWAY EASTWARD. SEVERAL
PIECES OF ENERGY WILL CONTINUE TO ROTATE UP THROUGH EAST CENTRAL
KS....AND ENHANCE THE MIDLEVEL ISENTROPIC LIFT THAT WILL CONTINUE
THROUGH THE NIGHT. WINDS WILL GRADUALLY VEER MORE
SOUTHWESTERLY...AND ESTABLISH THE MAIN PATH FOR ROBUST MOISTURE
ADVECTION ACROSS FAR SOUTHEAST KANSAS...CENTERED MORE INTO CENTRAL
MISSOURI. TRENDED NW ZONES DRIER...AND MAINTAINED DECENT PROB FOR
PRECIP ACROSS EC KS. CLOUDS WILL BE SLOW TO EXIT THE REGION WITH
POKEY MOVEMENT OF THE UPPER TROUGH. LIGHT WINDS...BLANKET OF CLOUDS
AND OTHERWISE NEARLY NEUTRAL TEMPERATURE ADVECTION WILL KEEP
TEMPERATURES FROM DROPPING OFF OVERNIGHT. SHOULD SKIES ACROSS NW
ZONES CLEAR SOONER THAN ANTICIPATED OVERNIGHT AND RESIDUAL LL
MOISTURE FROM CONVECTION TODAY...COULD SEE A THREAT FOR PATCHY FOG.
HIGHS TOMORROW WILL BE WARMEST ACROSS WESTERN ZONES WHICH WILL BE
MOST LIKELY TO SEE A BIT MORE SUN DURING THE DAY AS SUBSIDENCE AND
DRY AIR ASSOCIATED WITH SFC HIGH DROPS SOUTHWARD.

EK

BEHIND THE DEPARTING SYSTEM ON TUESDAY THEN UPPER FLOW CONTINUES TO
TRANSITION TO A WEST TO EAST ZONAL FLOW BY THURSDAY. ON FRIDAY A
SHORTWAVE WILL MOVE EAST ACROSS THE NORTHERN PLAINS INTO NEBRASKA.
MOISTURE AND LIFT WILL REMAIN TO THE NORTH OF NORTH CENTRAL AND
NORTHEAST KANSAS. A SURFACE LOW WILL TRACK EAST ACROSS KANSAS AND
INTO MISSOURI BY FRIDAY EVENING. MAINLY EXPECTING A WIND SHIFT WITH
THE BOUNDARY MOVING THROUGH WITH RELATIVELY DRY AIR IN PLACE IN THE
LOW LEVELS.

FOR THE WEEKEND THE 00Z ECMWF WITH ITS ENSEMBLE MEMBERS WERE
PREFERRED OVER THE GFS RUNS. THAT SAID THERE IS STILL A CONSIDERABLE
AMOUNT OF UNCERTAINTY IN THE MODEL SOLUTIONS WITH THE SYSTEM
EXPECTED TO AFFECT THE CENTRAL PLAINS SATURDAY AND SUNDAY. LATEST
OPERATIONAL 12Z MODELS FROM GFS AND ECMWF HAVE BACKED OFF ON
PRECIPITATION AMOUNTS. THE MODELS ARE CONTINUING TO SHOW A COOLING
TREND AND WILL MAINTAIN A MIX OF RAIN AND SNOW FOR SATURDAY NIGHT.
THE MODELS HAVE KEPT THE SYSTEM PROGRESSIVE AND SHIFT THE LIFT AND
MOISTURE EAST INTO MISSOURI BY EARLY SUNDAY AND HAVE DROPPED CHANCES
OF PRECIPITATION FOR SUNDAY. MODEL THICKNESS WOULD STILL SUGGEST A
MIX OF RAIN SNOW TRANSITIONING TO ALL SNOW IN THE FAR NORTH BEFORE
ENDING LATE SATURDAY NIGHT.

53

&&

.AVIATION...

RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST AT TOP/FOE
THROUGH 01Z. SHOWERS WILL DRY OUT AT MHK A BIT  SOONER...CLOSER TO
23Z. WITH LITTLE CHANCE TO DRY OUT...VIS WILL BE
REDUCED TO 4-6SM BY BR THROUGH 13-15Z. BUT...MVFR CIGS WILL PREVAIL
THROUGH 13-15Z TOMORROW...BEFORE BEGINNING TO SCATTER OUT AS DRY
MIDLEVEL AIR BEGINS TO GNAW AWAY AT THE SHALLOW MVFR DECK. MAY HAVE
BEEN A BIT OPTIMISTIC SCATTERING OUT THE MVFR CIGS CONSIDERING THE
WEAK WINDS ALOFT....BUT THINK DRY AIR WILL BE ENOUGH TO HELP SCOUR
OUT THE CIGS...DESPITE SLOW MOVEMENT OF THE UPPER LEVEL SYSTEM.

EK

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 18, 12:48 AM CDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1248 AM CDT TUE MAR 18 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-190600-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1248 AM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...REST OF TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE IN EAST CENTRAL KANSAS.

SOME STREAMS AND RIVERS IN EAST CENTRAL KANSAS WILL BE RUNNING
NEAR FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT...BUT THEY ARE ENCOURAGED TO
REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER
SERVICE IN TOPEKA.

In the hours before

Local storm report, Mar 17, 9:10 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
910 PM CDT MON MAR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HEAVY RAIN       9 SW LAWRENCE           38.88N 95.35W
03/17/2008  M2.00 INCH       DOUGLAS            KS   TRAINED SPOTTER

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 9:09 AM CDTRiver Flood WarningTOPCoffey, Lyon23 hr

Nearby

River Flood Warnings in Kansas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.